Giving analgesic to prevent fever at shot time could be counterproductive, researchers say
THURSDAY, Oct. 15 (HealthDay News) -- Fever after a vaccination is a normal and essential part of building an immune response, and giving children acetaminophen -- best known in the U.S. as Tylenol -- after a shot could dampen that response, a new study finds.
With some vaccines, transient fever means that a child's immune system is processing the immunization, providing them with the best protection, explained Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention.
Therefore, "unless your doctor specifically recommends it, do not administer fever-reducing medicines at the same time as vaccination to prevent your child from developing a fever," said Chen, who wrote an editorial accompanying a report in the Oct. 17 issue of The Lancet.
"It is still okay to use antipyretics [acetaminophen or ibuprofen] to treat a fever, but just not recommended to prevent fever," he added. "High fevers can be serious, especially in infants. It is important to work with your doctor to provide the best care for your child."
For the study, a research team led by Dr. Roman Prymula, from the University of Defence in Hradec Kralove, Czech Republic, did two studies, one when children received their first vaccination and another when they received their booster shot.
The vaccinations were routine for protection against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio and rotavirus.
The 459 infants in the studies were randomly assigned to get acetaminophen every six to eight hours for 24 hours after vaccination or no acetaminophen.
Prymula's team found that fewer infants who received acetaminophen had a fever, but these babies also had significantly fewer antibodies against pneumococcal di
All rights reserved